Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 85, NWS Norman, OK

August 15, 2017Oklahoma County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 15, 2017, 4:42 PM CDT for Oklahoma County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 4:42 PM CDT (21:42 UTC)
Expired
Aug 15, 2017, 6:45 PM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Oklahoma County, OK

The radar

The Norman radar (KTLX), 27 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

080 
WGUS54 KOUN 152142
FFWOUN
OKC109-152345-
/O.NEW.KOUN.FF.W.0085.170815T2142Z-170815T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
442 PM CDT TUE AUG 15 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Oklahoma County in central Oklahoma...

* Until 645 PM CDT
  
* At 441 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain over Oklahoma City extending northeast to near Luther. 
  Up to two inches of rain may form in a very short amount of time. 
  Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Northern Oklahoma City, southeastern Edmond, Spencer, Jones,
  Luther, Forest Park and Lake Aluma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3548 9752 3557 9753 3572 9714 3558 9714

$$

BRB
2 follow-up statements
390 
WGUS74 KOUN 152220
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
520 PM CDT TUE AUG 15 2017

OKC109-152345-
/O.CON.KOUN.FF.W.0085.000000T0000Z-170815T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oklahoma OK-
520 PM CDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHEASTERN OKLAHOMA COUNTY...

At 516 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain over eastern Oklahoma County. Up to two inches of rain have 
already fallen between Luther and Jones. Flash flooding is 
occurring or expected to begin shortly. 

Heavy rain has ended over north Oklahoma City and any remaining 
flooding is due to runoff from earlier heavy rainfall. Conditions 
will continue to improve in Oklahoma City as additional heavy 
rainfall is unlikely. 

Some locations that will experience flooding include...
Spencer, Jones, Luther and Forest Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. 

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3550 9744 3562 9739 3572 9714 3558 9714

$$

BRB
960 
WGUS74 KOUN 152337
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
637 PM CDT TUE AUG 15 2017

OKC109-152347-
/O.EXP.KOUN.FF.W.0085.000000T0000Z-170815T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oklahoma OK-
637 PM CDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN OKLAHOMA COUNTY WILL
EXPIRE AT 645 PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3550 9744 3562 9739 3572 9714 3558 9714

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:25 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 15, 3:25 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
325 PM CDT Tue Aug 15 2017

.DISCUSSION...
Warm and very humid conditions over Oklahoma and western north
Texas will help fuel strong storms this afternoon and evening.
Very heavy rain is expected with the stronger storms, which may
lead to areas of flooding if storms train or slow down
sufficiently. There is not enough confidence in flooding to
warrant a Flood Watch in this case. Persistent cloud cover has
maintained a relatively stable area over southwest Oklahoma and
much of north Texas, so this area will see mainly showers, with
only a few weak thunderstorms. The stronger storms should be
limited to central and north-central Oklahoma this
afternoon/evening.

Over the next several days, a series of mid/upper-level waves will
pass over the region, causing periodic increases/decreases in rain
chances. One of the stronger waves passes overhead tomorrow and
tomorrow night, bringing the highest rain chances to the area,
along with a risk of additional severe storms. This will be
followed by a brief break (lower rain chances) before additional
waves arrive. The more subtle waves are very difficult for models
(and us) to forecast beyond a day or two, so the rain forecast is
fairly "broadbrushed" until the final significant wave moves
through Friday night.

Both of the stronger waves will be associated with surface
fronts, but no major changes in temperatures are expected.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  91  71  90 /  60  40  70  10
Hobart OK         73  94  71  92 /  40  20  60  20
Wichita Falls TX  77  95  73  93 /  50  30  50  30
Gage OK           71  89  65  89 /  30  20  10  10
Ponca City OK     74  90  69  89 /  60  60  60  10
Durant OK         77  92  75  90 /  20  30  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/23
Hazardous weather outlook, Aug 15, 11:02 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1102 AM CDT Tue Aug 15 2017

OKZ004>048-050>052-TXZ083>090-161615-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1102 AM CDT Tue Aug 15 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms will be possible over central and northern
OK this afternoon and evening. A few of these storms may become
strong to severe with a threat of damaging wind gusts and hail.
Very heavy rainfall may also result in localized flooding.

Thunderstorm chances will increase across southern Oklahoma and
western north Texas through tonight. Localized heavy rainfall will
be the main threat with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms will be possible each day through Sunday. A few
strong to severe storms will be possible across northern into
central sections of Oklahoma Wednesday evening.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 15, 4:05 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
405 PM CDT TUE AUG 15 2017

OKZ024-025-027>029-152130-
Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-McClain OK-
405 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady...southwestern
Oklahoma...southeastern Canadian...northwestern Cleveland and
northwestern McClain Counties Until 430 PM CDT...

AT 402 PM CDT, a strong thunderstorm was located near Mustang, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Very heavy rainfall and minor flooding in areas of poor drainage...

Locations impacted include...
Southwestern Oklahoma City, western Norman, Newcastle, Yukon,
Bethany, Mustang, Warr Acres, Tuttle, Woodlawn Park, Wiley Post
Airport, Will Rogers Airport and The Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3524 9781 3545 9790 3561 9764 3549 9752
      3526 9752
TIME...MOT...LOC 2102Z 237DEG 18KT 3538 9777

BRB
Special weather statement, Aug 15, 4:13 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
413 PM CDT TUE AUG 15 2017

OKZ020-026-152145-
Payne OK-Lincoln OK-
413 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Payne and northeastern
Lincoln Counties Until 445 PM CDT...

AT 410 PM CDT, strong thunderstorms were along a line extending from
3 miles southeast of Glencoe to near Yale to near Kendrick, moving
northeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Cushing, Stroud, Yale, Glencoe, Kendrick, Quay, Avery and Parkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3616 9682 3616 9662 3577 9662 3572 9688
      3594 9684 3613 9688 3621 9695 3625 9689
      3624 9682
TIME...MOT...LOC 2110Z 243DEG 23KT 3618 9690 3611 9670 3581 9680

BRB
Special weather statement, Aug 15, 4:17 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
417 PM CDT TUE AUG 15 2017

OKZ019-025-026-152145-
Oklahoma OK-Logan OK-Lincoln OK-
417 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Oklahoma...
southeastern Logan and west central Lincoln Counties Until 445 PM
CDT...

AT 415 PM CDT, a strong thunderstorm was located over northeastern
Oklahoma City, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Southeastern Edmond, Choctaw, Jones, Luther, Wellston, Warwick and
Fallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3552 9727 3560 9737 3584 9709 3562 9691
TIME...MOT...LOC 2115Z 241DEG 17KT 3559 9725

BRB
Special weather statement, Aug 15, 4:24 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
424 PM CDT TUE AUG 15 2017

OKZ025-028-029-152200-
Oklahoma OK-Cleveland OK-McClain OK-
424 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Oklahoma...northwestern
Cleveland and northwestern McClain Counties Until 500 PM CDT...

AT 420 PM CDT, strong thunderstorms were along a line extending from
near Warr Acres to the west side of Oklahoma City, moving northeast
at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Oklahoma City, northwestern Norman, Edmond, Moore, Midwest City, Del
City, Newcastle, Bethany, Choctaw, Warr Acres, The Village, Spencer,
Nichols Hills, Jones, Nicoma Park, Valley Brook, Stanley Draper Lake,
Tinker Air Force Base, Forest Park and Woodlawn Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3561 9733 3547 9729 3530 9731 3522 9766
      3558 9768 3573 9746
TIME...MOT...LOC 2120Z 242DEG 21KT 3554 9761 3532 9761

BRB
Local storm report, Aug 15, 4:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     1 SE STILLWATER         36.10N 97.04W
08/15/2017  E60 MPH          PAYNE              OK   PUBLIC

            50-60 MPH. TIME ESTIMATED BY RADAR. NO
            DAMAGE REPORTED.

&&

MAD
Special weather statement, Aug 15, 4:30 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
430 PM CDT TUE AUG 15 2017

OKZ030-031-152200-
Pottawatomie OK-Seminole OK-
430 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pottawatomie and
northeastern Seminole Counties Until 500 PM CDT...

AT 429 PM CDT, a strong thunderstorm was located near Little, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Seminole, Cromwell, Little and Centerview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3523 9664 3538 9672 3546 9664 3546 9663
      3540 9662 3539 9661 3541 9659 3539 9655
      3539 9653 3544 9657 3545 9655 3546 9654
      3543 9651 3543 9649 3546 9648 3546 9645
      3531 9644
TIME...MOT...LOC 2129Z 226DEG 18KT 3533 9664

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:18 AM CDTAreal Flood AdvisoryOUNJackson117 min
Aug 15, 7:19 AM CDTRiver Flood WarningOUNCotton24 hr
Aug 15, 10:25 AM CDTSpecial Weather StatementOUNOklahoma50 min
Aug 15, 2:13 PM CDTSpecial Weather StatementOUNGrady47 min
Aug 15, 2:38 PM CDTSpecial Weather StatementOUNLogan37 min
Aug 15, 3:11 PM CDTSpecial Weather StatementOUNPayne34 min
Aug 15, 3:13 PM CDTSpecial Weather StatementOUNOklahoma32 min
Aug 15, 3:21 PM CDTSpecial Weather StatementOUNLincoln24 min
Aug 15, 3:35 PM CDTSpecial Weather StatementOUNOklahoma25 min
Aug 15, 3:43 PM CDTSpecial Weather StatementOUNLincoln, Payne32 min
Aug 15, 4:05 PM CDTSpecial Weather StatementOUNCanadian25 min
Aug 15, 4:10 PM CDTAreal Flood AdvisoryOUNCanadian, Oklahoma2 hr
Aug 15, 4:13 PM CDTSpecial Weather StatementOUNPayne32 min
Aug 15, 4:17 PM CDTSpecial Weather StatementOUNLincoln28 min
Aug 15, 4:24 PM CDTSpecial Weather StatementOUNOklahoma36 min
Aug 15, 4:30 PM CDTSpecial Weather StatementOUNSeminole30 min
Aug 15, 4:54 PM CDTSpecial Weather StatementOUNOklahoma36 min
Aug 15, 5:01 PM CDTSpecial Weather StatementOUNLincoln29 min
Aug 15, 5:12 PM CDTAreal Flood AdvisoryOUNLincoln2 hr
Aug 15, 5:24 PM CDTSpecial Weather StatementOUNSeminole36 min
Aug 15, 5:28 PM CDTSpecial Weather StatementOUNOklahoma32 min
Aug 15, 5:35 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole40 min
Aug 15, 5:59 PM CDTSpecial Weather StatementOUNOklahoma31 min
Aug 15, 6:14 PM CDTSpecial Weather StatementOUNSeminole46 min
Aug 15, 6:27 PM CDTSpecial Weather StatementOUNPontotoc33 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.